Skip to main content
    • Aa
    • Aa

The additive group of the rationals does not have an automatic presentation

  • Todor Tsankov (a1)

We prove that the additive group of the rationals does not have an automatic presentation. The proof also applies to certain other abelian groups, for example, torsion-free groups that are p-divisible for infinitely many primes p, or groups of the form ⊕pϵIZ(p), where I is an infinite set of primes.

Corresponding author
Equipe de Logique, UFR de Mathématiques, Université Paris Diderot, 75205 Paris, CEDEX 13, France, E-mail:
Hide All
[4] Ben Green and Imre Z. Ruzsa , Freiman's theorem in an arbitrary abelian group, Journal of the London Mathematical Society. Second Series, vol. 75 (2007), no. 1, pp. 163175.

[5] Bernard R. Hodgson , On direct products of automaton decidable theories, Theoretical Computer Science, vol. 19 (1982), no. 3, pp. 331335.

[7] Bakhadyr Khoussainov and Anil Nerode , Automatic presentations of structures, Logic and computational complexity (Indianapolis, IN, 1994), Lecture Notes in Computer Science, vol. 960, Springer, Berlin, 1995, pp. 367392.

[9] Bakhadyr Khoussainov , André Nies , Sasha Rubin , and Frank Stephan , Automatic structures: richness and limitations, Logical Methods in Computer Science, vol. 3 (2007), no. 2:2, 18 pp. (electronic).

[11] André Nies and Pavel Semukhin , Finite automata presentable abelian groups, Logical foundations of computer science ( A. Nerode and S. Artemov , editors), Lecture Notes in Computer Science, vol. 4514, Springer, Berlin, 2007, pp. 422436.

[12] André Nies and Richard M. Thomas , FA-presentable groups and rings, Journal of Algebra, vol. 320 (2008), no. 2, pp. 569585.

[13] Graham P. Oliver and Richard M. Thomas , Automatic presentations for finitely generated groups, STACS 2005 ( V. Diekert and B. Durand , editors), Lecture Notes in Computer Science, vol. 3404, Springer, Berlin, 2005, pp. 693704.

[15] I. Z. Ruzsa , Generalized arithmetical progressions and sumsets, Acta Mathematica Hungarica, vol. 65 (1994), no. 4, pp. 379388.

[16] Terence Tao and Van Vu , Additive combinatorics, Cambridge Studies in Advanced Mathematics, vol. 105, Cambridge University Press, Cambridge, 2006.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 7 *
Loading metrics...

Abstract views

Total abstract views: 67 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 18th October 2017. This data will be updated every 24 hours.